Home » Frequently asked Questions on Health » What is Raynauds phenomenon?

What is Raynauds phenomenon?

Q: I asked my doctor today why my fingertips turn white when they get cold? He had a name for it but I don't remember what it was. He said I have to quit smoking and drinking caffeine, which I do a lot. He said I could lose MY fingertips if I didn't take care. I would like to know what it is called?

A:Raynauds phenomenon (Raynauds syndrome or disease) is a disorder of blood circulation that affects the blood vessels in the fingers, toes, ears, and nose. Its characteristic attacks result from a constriction of these blood vessels which is aggravated with cold exposure. Patients initially notice skin discoloration upon cold exposure which abnormally reduces blood circulation causing the fingers to become pale, waxy-white or purple. They may also experience mild tingling and numbness of the fingers or other affected digits that will disappear once the colour returns to normal. When the blood vessel spasms become more sustained, this can cause pain as well as ulceration at the fingertips. Although Raynauds phenomenon is not life threatening, severe cases cause disability and may force people to leave their jobs. Although rare, severe cases can lead to breakdown of the skin and gangrene. Usually, the body conserves heat by reducing blood circulation to the extremities, particularly the hands and feet. This response uses a complex system of nerves and muscles to control blood flow through the smallest blood vessels in the skin. In people with Raynauds phenomenon, this control system becomes too sensitive to cold and greatly reduces blood flow in the fingers. Damage to either the muscles or nerves that control blood flow may cause Raynauds phenomenon. The condition may be primary i.e. of unknown cause or may be secondary to an underlying disorder. Connective tissue diseases are the most common cause of secondary Raynauds phenomenon. Some drugs like beta-blockers (to treat high blood pressure), ergotamine preparations (for migraine), certain agents used in cancer chemotherapy, and drugs that cause vasoconstriction are linked to Raynauds phenomenon. People in certain occupations may also be more vulnerable to secondary Raynauds phenomenon. The nicotine in cigarettes causes the skin temperature to drop, which may lead to an attack.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------